| Model Number |
HEAT EXCHANGER/PATIENT LINE, 3.0 LITER DISPOSABLE SET |
| Medical Device Problem Codes |
Increase in Pressure (1491); Insufficient Flow or Under Infusion (2182); Obstruction of Flow (2423)
| Health Effect - Clinical Code |
Thrombosis/Thrombus (4440)
| Date of Event |
09/16/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
As of the date of this report, the device has not been returned to belmont for investigation, however a review was conducted of the video and photographs provided.Evaluation of the video and photographic evidence confirms the reported clotting in the reservoir, however it is unknown what caused the clotting to occur.It was reported that during thyroid surgery close to a carotis there was accidental lesion and life-threatening bleeding, which required hyperacute delivery and transfusion with acute transfusion pack (4 sagm, 4 ffp, 2 tk).The cold sagm/ffps were collected in the belmont reservoir and clots developed during flow, both before and after the filter in the reservoir, in the heating circle of the infusion tube and all the way to the patient, which was claimed to lead to the development of pulmonary embolism and delayed transfusion in the hyperacute situation.Certain infusates are contraindicated and may lead to clot formation inside the disposable set.It is belmont's experience that clotting typically occurs when solutions containing calcium are mixed with citrated blood products, platelets, or whole blood.The rapid infuser instructions for use warn "use only anticoagulated blood products." coagulated blood can occur when the anticoagulation properties have been compromised by the addition of chemicals.It was reported that the users were infusing 4 sagm, 4 ffp, 2 tk.The initial report received from the distributor stated that the device exhibited a "high pressure" alarm.When the rapid infuser detects a situation that is compromising effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.The rapid infuser is used for the infusion of crystalloid, colloid, or anticoagulated blood product, including packed red blood cells, as volume replacement for patients suffering from blood loss due to trauma or surgery.The device itself will not promote clotting on its own.Belmont has not seen this type of clotting in the reservoir occur without the addition of a coagulant.A review of past complaints indicates that there have been no other reports related to this lot number.Over the past three years, belmont medical technologies have sold over (b)(4) heat exchanger sets and (b)(4) 3.0 liter reservoirs; this is the first incident of clotting of this nature that reportedly occurred without the addition of a procoagulant.It was reported that there was no permanent harm to the patient as a result of the reported incident.The patient is reportedly doing well; no sequelae after the incident.Belmont medical technologies consulted with a medical expert, who pointed out that the user reported adding platelets (tk), which can cause the clotting observed in the reservoir.The use of platelets is contraindicated with the rapid infuser.The manual provides the following contraindication and warning statement: "the system should not be used to warm platelets, cryo-precipitates, or granulocyte suspensions." should additional information become available, a supplemental report will be provided.
Event or Problem Description
On september 16, 2021, belmont medical technologies received a report from the distributor that the rapid infuser, fms2000 began alarming "high pressure" during a transfusion.It was reported that examination of the disposable set revealed clotting in the tubing and reservoir.Belmont medical technologies received the following additional information from the distributor on september 27, 2021: "case: (b)(6), recurrence c thyroid for surgery close to a carotis with accidental lesion and life-threatening bleeding, which is why hyperacute delivery and transfusion is started with acute transfusion pack (4 sagm, 4 ffp, 2 tk) a total of 3 pieces (the first 2 are given) , the cold sagm / ffps are collected in the belmont reservoir and during flow clots develop in a short time.Both before and after the filter in the reservoir, in the heating circle of the infusion tube and all the way to the patient.The consequence for patients was the development of pulmonary embolism and delayed transfusion in hyperacute situation.The patient is well, no sequelae after the episode, is discharged and in 3 months of treatment for pulmonary embolism, and fully informed of the incident and complication.The patient expresses great gratitude for the great clinical work in the hyperacute situation, the blood bank's great work and follow-up.Conditions considered and investigated: blood exchange, delivery, control, incompatibility of blood products sagm / ffp, etc.: everything reviewed, blood types re-tested all products / donors: everything normal! agglutination, cold antibodies, cryoglobulins, antibodies, etc.That could activate and create agglutination / clots: analyzes and mixing experiments performed: everything normal! allergic reaction not suspected.Incident discussed with ovl lhg from the danish allergy anesthesia center, gentofte: allergy not explanation for clot formation in belmont.Blood clots, coagulation disorders, allergies or other possible diagnoses in the donors: all donors reviewed: all normal device error operation: checking assembly and operation is all normal.No drugs added to reservoir (confirmed by clinical team staff): all normal device activation of blood: filter pieces from current and new unused filter tested by mixing experiments without activation: all normal! device error on belmont: no error in log, service inspection performed the week before episode.Belmont test and is working well: everything normal.Device error on infusion set.Case created at us company, nothing like previously seen.Current batch has been used more than 150,000 times without reported bugs.Awaiting feedback on case from us.Lack of citrate in blood bags or product defects in the blood bank.All bags reviewed, no signs of defects, precipitation or defects.No other episodes seen by fractionation or in recipients.Everything normal".